29 doctors weighed in:

How can you tell if a child is allergic to antibiotics?

29 doctors weighed in
Dr. Maziar Rezvani
Internal Medicine - Allergy & Immunology
9 doctors agree

In brief: Several ways

There are several pathways that cause drug allergy.
The classic one is immediate, ige mediated and usually occurs within 1 hour of exposure. There are other pathways which can be delayed from a day to several weeks. You will usually see a type of rash as one of the first symptoms in mos cases but that does not necessarily rule out a hypersensitivity reaction. Monitor all symptoms carefully.

In brief: Several ways

There are several pathways that cause drug allergy.
The classic one is immediate, ige mediated and usually occurs within 1 hour of exposure. There are other pathways which can be delayed from a day to several weeks. You will usually see a type of rash as one of the first symptoms in mos cases but that does not necessarily rule out a hypersensitivity reaction. Monitor all symptoms carefully.
Dr. Maziar Rezvani
Dr. Maziar Rezvani
Thank
Dr. Roy Benaroch
Pediatrics
6 doctors agree

In brief: Not easy

Though the most common allergic reactions to antibiotics are rashes, most rashes that occur while on antibiotics are not caused by allergies.
Many people think they're allergic because of rashes, but in fact they're not. Have the rash examined by your doctor, or take photos, to try to help determine if it's really an allergy. Sometimes, it can be difficult to know for sure.

In brief: Not easy

Though the most common allergic reactions to antibiotics are rashes, most rashes that occur while on antibiotics are not caused by allergies.
Many people think they're allergic because of rashes, but in fact they're not. Have the rash examined by your doctor, or take photos, to try to help determine if it's really an allergy. Sometimes, it can be difficult to know for sure.
Dr. Roy Benaroch
Dr. Roy Benaroch
Thank
Dr. Douglas Tzanetos
Internal Medicine - Allergy & Immunology
5 doctors agree

In brief: Certain symptoms

This can be difficult to be certain, because many times the infection that the child has causes a rash but the antibiotic is blamed for the rash.
Antibiotic allergy can cause rash/hives, swollen lips/tongue/eyelids/face, vomiting, diarrhea, or wheezing. An allergist can perform skin testing (especially accurate for penicillin) that can help diagnose whether your child has an antibiotic allergy.

In brief: Certain symptoms

This can be difficult to be certain, because many times the infection that the child has causes a rash but the antibiotic is blamed for the rash.
Antibiotic allergy can cause rash/hives, swollen lips/tongue/eyelids/face, vomiting, diarrhea, or wheezing. An allergist can perform skin testing (especially accurate for penicillin) that can help diagnose whether your child has an antibiotic allergy.
Dr. Douglas Tzanetos
Dr. Douglas Tzanetos
Thank
Dr. Alan Greene
Pediatrics
4 doctors agree

In brief: Rash

The most common allergic reactions to antibiotics include a rash (though not always).
Rarely, a more serious reaction can include hives, swelling of the face, lips, tongue or throat, and difficulty breathing. This rare but life threatening allergic reaction (anaphylaxis) can occur within a few minutes to an hour of taking the medication.

In brief: Rash

The most common allergic reactions to antibiotics include a rash (though not always).
Rarely, a more serious reaction can include hives, swelling of the face, lips, tongue or throat, and difficulty breathing. This rare but life threatening allergic reaction (anaphylaxis) can occur within a few minutes to an hour of taking the medication.
Dr. Alan Greene
Dr. Alan Greene
Thank
Dr. John Leander Po
Internal Medicine - Infectious Disease
3 doctors agree

In brief: Definitively? Test

The most definitive way is to have an allergist specialist test for it.
The reason is for this recommendation is that certain infections can cause rashes wrongly attributed to the antibiotic- for example- strept infections can cause a red, sandpaper rash or else, mycoplasma pneumonia manifesting as erythema multiforme). Testing by an experienced technician can really clarify these situations.

In brief: Definitively? Test

The most definitive way is to have an allergist specialist test for it.
The reason is for this recommendation is that certain infections can cause rashes wrongly attributed to the antibiotic- for example- strept infections can cause a red, sandpaper rash or else, mycoplasma pneumonia manifesting as erythema multiforme). Testing by an experienced technician can really clarify these situations.
Dr. John Leander Po
Dr. John Leander Po
Thank
3 comments
Dr. Yash Khanna
You can only be sure of the allergy to antiboitic if you suspect,stop the antibiotic and after rash is gone then next time you need antibiotic use the same on and see if you get the rash again.But in practice most of us are afraid to do this.You can refer to an allegist who can give a patch test to detect the allergy under controlled set up,in case there is acute reaction to the antbiotic
Dr. John Leander Po
Note that an infusion reaction can be misinterpreted as an allergy using the technique you prescribed (i,e, redman syndrome with vanco infusion). As an infectious diseases specialist , there are times when we will weigh the risks vs benefits of using an antibiotic that the person is "allergic to", only to find there is no acute response-
Dr. Jonathan Jassey
Pediatrics
2 doctors agree

In brief: Rash

Can have a rash over the body or hives on the body.
Should be evaluated by your doctor.

In brief: Rash

Can have a rash over the body or hives on the body.
Should be evaluated by your doctor.
Dr. Jonathan Jassey
Dr. Jonathan Jassey
Thank
1 comment
Dr. Kimberly Ramsdell
Profuse vomiting, sudden behavioral changes, drooling, coughing, peeling skin on hands/feet, tongue/lip swelling are all life threatening reactions that can occur when one has an allergic reaction.
Dr. Theresa Willett
Pediatrics
2 doctors agree

In brief: Swelling and/or itch

Babies and rashes go together so often that anything can seem like an allergy.
If your baby is on antibiotics, or was recently on some, the most concerning things to see would be face, or lip swelling, or a rash that you can see and feel and seems itchy. It still might be a viral rash, but would be good to have checked. Diarrhea and stomach upset are common side effects but not allergies.

In brief: Swelling and/or itch

Babies and rashes go together so often that anything can seem like an allergy.
If your baby is on antibiotics, or was recently on some, the most concerning things to see would be face, or lip swelling, or a rash that you can see and feel and seems itchy. It still might be a viral rash, but would be good to have checked. Diarrhea and stomach upset are common side effects but not allergies.
Dr. Theresa Willett
Dr. Theresa Willett
Thank
Dr. Robert Kwok
Pediatrics
1 doctor agrees

In brief: A rash develops

If a child is allergic to an antibiotic, he may get a rash during the time he is taking the antibiotic, but some people get a rash a few days or weeks after using the antibiotic.
Other symptoms can occur also. With severe allergies, a person can have swelling of the face/lips/tongue, wheezing, difficulty breathing, dizziness, and low blood pressure . . . This type of reaction is an emergency!

In brief: A rash develops

If a child is allergic to an antibiotic, he may get a rash during the time he is taking the antibiotic, but some people get a rash a few days or weeks after using the antibiotic.
Other symptoms can occur also. With severe allergies, a person can have swelling of the face/lips/tongue, wheezing, difficulty breathing, dizziness, and low blood pressure . . . This type of reaction is an emergency!
Dr. Robert Kwok
Dr. Robert Kwok
Thank
Dr. Charlene Sojico
Pediatrics

In brief: Take a picture

Take a picture then take your child to your pediatrician.
Usually children have a viral illness on top of a bacterial infection that requires taking antibiotics and these viral rash never fails to appear when they are on them.They may be treated for strep throat that can cause scarlatina rash and mistaken for allergic reaction.Some parents think diaper rash and diarrhea are allergic reactions!

In brief: Take a picture

Take a picture then take your child to your pediatrician.
Usually children have a viral illness on top of a bacterial infection that requires taking antibiotics and these viral rash never fails to appear when they are on them.They may be treated for strep throat that can cause scarlatina rash and mistaken for allergic reaction.Some parents think diaper rash and diarrhea are allergic reactions!
Dr. Charlene Sojico
Dr. Charlene Sojico
Thank
Dr. Adam Naddelman
Pediatrics

In brief: Usually a rash

Typically if a child is allergic to antibiotics, you'll notice she will develop a rash at some point during the course of antibiotics.
The rash can happen in the middle or end of the course of antibiotics. An allergy can also manifest itself with severe stomach upset, particularly vomiting, and rarely, trouble breathing. Call your md right away if you see any of these signs.

In brief: Usually a rash

Typically if a child is allergic to antibiotics, you'll notice she will develop a rash at some point during the course of antibiotics.
The rash can happen in the middle or end of the course of antibiotics. An allergy can also manifest itself with severe stomach upset, particularly vomiting, and rarely, trouble breathing. Call your md right away if you see any of these signs.
Dr. Adam Naddelman
Dr. Adam Naddelman
Thank
Get help from a real doctor now
Dr. Shontae Buffington
Board Certified, Pediatrics
13 years in practice
844K people helped
Continue
108,000 doctors available
Read more answers from doctors